Thunderstorm Wind, Riley
- When
- August 19, 4:23 PM CST to 4:24 PM CST
- Where
- Riley County, 3.02 mi WNW of Camp Funston
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.120, -96.780
Measured by a Kansas Mesonet site.
A complex of thunderstorms developed across portions of north-central Kansas and south-central Nebraska. These thunderstorms quickly pushed southeast across much of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms developed across portions of north-central Kansas and south-central Nebraska. These thunderstorms quickly pushed southeast across much of the area. The majority of damaging wind reports occurred along Interstate-70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:30 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 330 PM CDT FRI AUG 19 2016 .SHORT TERM...(This Evening through Saturday) Issued at 328 PM CDT FRI AUG 19 2016 Water vapor imagery depicts an upper level disturbance currently over north central Kansas. With this, a cluster of storms have formed and along a surface front extending from western Iowa into southwest Kansas. Storms started as elevated and have become more surface based as they organize, with small hail and heavy rain already reported. CAPE ahead of this activity is over 2500 J/kg, with DCAPE values near 1000 J/kg, and shear continues to be marginal with values near 25kts. Models indicate storms may initially start as clusters and then merge into a line as they move through the forecast area primarily between 3 and 10 PM. The main threat will be locally damaging winds with any clusters that manage to move ahead of the front and bow, but small to severe hail is also possible. Rainfall totals are generally be around an inch for the area, although heavier amounts up to 2.5 inches will be possible creating a concern for localized flash flooding. Storms will be diurnal in nature and should begin to weaken after sunset. Scattered showers may linger behind the front, but overall storms will come to an end by early morning tomorrow. Conditions will steadily improve through the morning with skies clearing from west to east as surface high pressure moves into the area. A strong pressure gradient will be present over the area tomorrow morning as this new airmass pushes into northeast Kansas and gusty winds up to 20kts are expected through the morning, decreasing through the afternoon. Even with clearing skies and ample sunshine tomorrow afternoon, prevalent cold air advection will only allow highs to top out in the mid to upper 70s tomorrow. .LONG TERM...(Saturday Night through Friday) Issued at 328 PM CDT FRI AUG 19 2016 Northwest flow aloft will prevail across the Central Plains on the backside of the upper level trough moving into the Mid Mississippi Valley Saturday night. High pressure will build into central and eastern Kansas and gradually move east across eastern Kansas on Sunday. Lows Sunday morning will be cool with highs in the low to mid 50s. Forecast soundings show mixing down from 780mb to 820 mb from west to east on Sunday which should give highs in the lower 80s. As an upper level trough moves into the Pacific Northwest Sunday night a surface trough will develop across the Western High Plains while the surface high moves off to the east. This will induce a return of southerly flow across the area and expect lows Monday morning from the upper 50s to lower 60s. Monday the upper trough will deepen across the west with ridging across the Central Plains. Expect highs to be a few degrees warmer on Monday with highs in the mid 80s with a few readings in the upper 80s possible near central Kansas. Sensible weather will be rather benign Saturday night through Monday. Tuesday through Friday will see off and on rain and thunderstorm chances as a pair of weak waves traverse over a weak and slow moving frontal boundary across northeast into east central Kansas. On Tuesday night into Wednesday morning it seems reasonable with the timing of shortwaves and development of a weak to moderately strong LLJ in place over central to north central Kansas could enhance elevated showers and storms which eventually move into portions of northeastern Kansas overnight. Some stronger storms could have just enough instability and shear have some small hail and strong gusty winds. Second best chance of storms for the extended period sets up Wednesday night into Thursday early morning as second wave moves into the region. After this, the front should push south as a stronger surface ridge builds in from the northwest. Expect temps to be overall lower during the period with highs in low to mid 80s with overnight lows possibly around 60 by next Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1245 PM CDT FRI AUG 19 2016 Have generally kept the same trends as the previous TAF. Scattered showers may form this afternoon near TOP/FOE and have kept VCTS for these sites until the main line of storms is expected to move through. Thunderstorms are expected to reach MHK near 22Z and TOP/FOE near 00Z and storms may produce heavy rainfall with temporary reduced visibilities. Models have been in better agreement with MVFR ceilings post frontal near TOP/FOE and have opted to include them in this TAF issuance. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Heller LONG TERM...Drake/53 AVIATION...Heller
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT FRI AUG 19 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-202045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE MOVING THROUGH THE AREA AND WILL CONTINUE TO PROGRESS EAST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL BETWEEN 3 PM AND 10 PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 8 N CHAPMAN 39.09N 97.02W
08/19/2016 E50 MPH DICKINSON KS TRAINED SPOTTER
WINDS MAY HAVE BEEN SLIGHTLY STRONGER...NO DAMAGE TO
REPORT.
&&
BDRAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI AUG 19 2016
KSZ035-192230-
DICKINSON-
453 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
530 PM CDT...
AT 453 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ENTERPRISE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH HAVE BEEN MEASURED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERINGTON...ENTERPRISE...HOPE...WOODBINE AND CARLTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL AND CENTRAL KANSAS.
LAT...LON 3898 9711 3893 9693 3887 9693 3887 9689
3881 9689 3881 9693 3864 9693 3861 9694
3861 9725 3873 9731
TIME...MOT...LOC 2153Z 281DEG 17KT 3883 9718PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
08/19/2016 E2.00 INCH DICKINSON KS TRAINED SPOTTER
STILL RAINING...ESTIMATED STORM TOTAL TODAY
&&
BDRAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT FRI AUG 19 2016
KSZ010-022-023-036>038-192245-
WABAUNSEE-RILEY-MARSHALL-POTTAWATOMIE-MORRIS-GEARY-
516 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN
WABAUNSEE...MORRIS...EASTERN GEARY...SOUTHEASTERN MARSHALL...
SOUTHEASTERN RILEY AND POTTAWATOMIE COUNTIES UNTIL 545 PM CDT...
AT 515 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANKFORT TO 3 MILES
SOUTH OF HERINGTON. MOVEMENT WAS SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS AROUND 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...HERINGTON...COUNCIL GROVE...ALMA...
WESTMORELAND...BLAINE...ST. MARYS...OGDEN...GRANDVIEW PLAZA...
FRANKFORT...ONAGA...ST. GEORGE...WHITE CITY...ALTA VISTA...DWIGHT...
MCFARLAND...PAXICO...BELVUE AND EMMETT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 300 AND 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.
LAT...LON 3971 9624 3956 9624 3957 9604 3924 9603
3874 9630 3874 9635 3862 9635 3852 9641
3852 9693 3875 9693 3975 9643
TIME...MOT...LOC 2215Z 293DEG 32KT 3967 9642 3861 9694PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 4 NNW WOODBINE 38.84N 97.00W
08/19/2016 E40 MPH DICKINSON KS TRAINED SPOTTER
WINDS MAY HAVE BEEN A LITTLE STRONGER THAN 40MPH BUT NO
DAMAGE WITH THIS STORM.
&&
BDRAKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 4 S CHAPMAN 38.91N 97.04W
08/19/2016 M45.00 MPH DICKINSON KS TRAINED SPOTTER
MEASURED WITH CALIBRATED INSTRUMENT. NO DAMAGE REPORTED.
&&
BDRAKEThe Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
13 thunderstorm wind. Local standard time, as filed.
Measured by a Kansas Mesonet site.
Small limbs reported down in Harveyville. Winds estimated to be between 50 and 60 mph.
Report from 25th and Indian Hills.
Estimated wind gust.
Tree branches 10 inches in diameter were reported down at 33rd and Urish. Report relayed from social media.
Several 6 to 8 inch diameter limbs down at 6th and Macvicar. 10 inch diameter limbs down at 25th and Urish.
Several locations with 4 to 10 inch diameter limbs down including: 29th and Fairlawn...21st and Urish...2200 NW Tyler...Forbes Field...6th and Rice Road...2700 Rother.
A 2.5 foot diameter tree was down across the road at 32nd and Fairlawn.
Tree limbs 12 inches in diameter were down at 29th and Eveningside.
Power lines down at K-4 and Detlor Road. Time estimated based on radar signature.
A 12 inch limb was snapped off of a healthy tree.
A power line was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657280, 657281, 657282, 657283, 657284, 657285, 657300, 657302, 657289, 657294, 657295, 657297, 657299.